Kansas, 2017

Tornadoes and Flash Flooding in Kansas, May 18, 2017

May 18, 2017 · NWS DDC · 40 events in 12 counties and zones

An upper low continued to move out over the central High Plains, while a surface low deepened over the Texas Panhandle. A warm front drifted northward over central and southwest Kansas in response to strong meridional flow over the region to the east of the upper low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper low continued to move out over the central High Plains, while a surface low deepened over the Texas Panhandle. A warm front drifted northward over central and southwest Kansas in response to strong meridional flow over the region to the east of the upper low. A very moist air mass spread back into central and southwest Kansas to the east of a dryline. MUCAPE values upwards of 2000-3000 j/kg with 0-6km bulk shear on the order of 50-60 knots created a severe hail/wind/tornado event with flooding due to storm training along the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 12:58 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 18, 12:58 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
158 PM CDT Thu May 18 2017

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Friday)
Issued at 156 PM CDT Thu May 18 2017

This afternoon through mid evening...

Numerous severe thunderstorms, including supercells with tornadoes,
the main concern. Convective-allowing models are showing an
interesting signal of blowing up convection all across the very
unstable warm, moist sector, and not just in the convergence zones
along the warm front and dryline. Even though the tornado risk is
high just about everywhere southeast of a Meade to Dodge City to La
Crosse line, it appears to be particularly high along the slowly
retreating warm front, which as of 1750z extended from roughly Meade
to just south of Dodge City to somewhere between Great Bend and
Pratt. The front will likely not move very much farther north by the
time convection fires. There may be multiple rounds of severe storms
over any one location, too, and the entire severe weather threat
should continue through about 01-02z (8 or 9pm CDT) when a wave
along the surface front finally pushes far enough east allowing to
push southeast, effectively pushing any remaining severe weather
threat off into central and south central KS.

Late tonight into tomorrow...
The cold front will stall out late tonight into tomorrow along
roughly a Hutchinson to Coldwater to Gage line, as it awaits another
jet streak rounding the base of the slow-moving upper trough.
Development of another severe weather episode appears likely just
east of this front again tomorrow early to mid afternoon. South
central Kansas zones would have the greatest risk, most likely
Coldwater to Pratt and points east of there. Elsewhere, there will
likely be numerous other showers and thunderstorms west and north of
the surface front with a significant amount of lift tied to the
upper low as it finally comes out during the day tomorrow.
Temperatures have been lowered some to account for abundance of
clouds, showers, and thunderstorms west of the front. East of the
front, afternoon temperatures should still reach upper 70s to around
80, which will build fairly high instability for aggressive surface-
based storms, including a supercell or two.

.LONG TERM...(Friday night through Thursday)
Issued at 156 PM CDT Thu May 18 2017

We enter a quieter period severe weather wise this weekend going
into next week. Mean trough axis over the central CONUS will keep
effective surface front well to the south of Kansas. A northwest
flow perturbation early next week may produce some showers and
thunderstorms late Sunday/Sunday Night, but there will be only
very marginal moisture in place. Monday, a more organized
thunderstorm threat exists, although mainly just south of Kansas.
Overall, generally cooler and drier going into the last week of
May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu May 18 2017

Severe storms will affect terminals, especially DDC and HYS, late
this afternoon through the mid evening hours. After that, the cold
front will push south and IFR ceilings will develop late tonight,
affecting all terminals (earlier and longer farther north at HYS).
The front will not push very far east tomorrow with more
thunderstorms expected at DDC and HYS in the early to mid
afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  55  70  44 /  60  60  60  40
GCK  72  52  65  41 /  20  30  50  40
EHA  76  48  66  41 /  20  10  50  40
LBL  80  52  73  43 /  20  10  50  30
HYS  67  54  63  43 /  70  70  80  60
P28  80  61  78  49 /  70  80  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, May 18, 3:05 AM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Thu May 18 2017

KSZ030-031-043>046-061>066-074>081-084>090-190915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop east of a dry line this
afternoon and trek eastward into the evening hours. The strongest
storms will be capable of producing hail around 2 inches, winds
over 60 mph, and an occasional tornado. This threat could extend
as far west as highway 83. Other storms are expected across west
central Kansas but look to be not as dangerous.

Day 1 Hazards
-------------
* Tornado: Significant risk
* Hail: Extreme risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Another chance of severe storms will be possible across central
and south central Kansas Friday. The main concern with these
storms will be large hail and damaging winds.

Isolated thunderstorms will then be possible Sunday night into
Monday.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Significant risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 18, 9:19 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TORNADO          5 ENE LARNED            38.20N 99.02W
05/16/2017                   PAWNEE             KS   NWS STORM SURVEY

            PIVOT FLIPPED/TWISTED. THIS IS THE INITIAL
            TOUCHDOWN OF LONG-TRACK EF3 TORNADO STARTING
            IN PAWNEE COUNTY AND ENDING IN BARTON
            COUNTY.

&&
Special weather statement, May 18, 2:39 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
339 PM CDT THU MAY 18 2017

KSZ065-066-182145-
Stafford KS-Pawnee KS-
339 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 445 PM CDT...

At 338 PM CDT, Doppler radar was tracking a developing
strong thunderstorm 3 miles south of Saint John, moving
north at 35 mph.

Nickel size hail will be possible with this storm, early on. Much
larger hail is possible if it continues to grow

Locations impacted include...
Larned, Saint John, Stafford, Macksville, Hudson, Seward, Radium,
Dillwyn, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3789 9855 3784 9893 3829 9915 3832 9903
      3826 9903 3826 9847 3815 9847
TIME...MOT...LOC 2038Z 171DEG 29KT 3795 9875

UMSCHEID

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

20 hail, 7 thunderstorm wind, 4 tornado, 4 flash flood, 3 funnel cloud, 2 flood. Local standard time, as filed.

Hail, Stafford

When
May 18, 2:57 PM CST
Where
Stafford County, 3.26 mi W of Quivira Refuge
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -98.860

Hail, Stafford

When
May 18, 3:00 PM CST
Where
Stafford County, 3.34 mi WNW of Quivira Refuge
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -98.860

The hail was nickel to quarter sized.

Tornado, Stafford

When
May 18, 3:03 PM CST to 3:04 PM CST
Where
Stafford County, 0.83 mi S of Seward to 0.3 mi SSW of Seward
Rating
EF0
Path length
0.58 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.158, -98.799

This weak and brief tornado moved north-northwest.

Hail, Pawnee

When
May 18, 3:05 PM CST
Where
Pawnee County, 4.96 mi SSW of Garfield
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.020, -99.300

Hail, Stafford

When
May 18, 3:07 PM CST
Where
Stafford County, 0.88 mi NE of Seward
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.180, -98.790

Hail, Stafford

When
May 18, 3:08 PM CST
Where
Stafford County, 3.42 mi SW of Seward
Measured
1.75 in hail
Reported by
Public
Coordinates
38.140, -98.850

Tornado, Ford

When
May 18, 3:14 PM CST to 3:18 PM CST
Where
Ford County, 3.45 mi NW of Bloom to 3.91 mi NW of Bloom
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.515, -99.945

This landspout moved almost due west.

Thunderstorm Wind, Comanche

When
May 18, 3:16 PM CST
Where
Comanche County, 5.11 mi NNW of Protection
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.270, -99.510

Winds were estimated to be 60 MPH.

Tornado, Ford

When
May 18, 3:18 PM CST to 3:21 PM CST
Where
Ford County, 6.25 mi S of Wilroads to 6.35 mi S of Wilroads
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.590, -99.884

This landspout moved southwest and developed as the first was dissipating.

Hail, Pawnee

When
May 18, 3:26 PM CST
Where
Pawnee County, 0.88 mi NW of Sanford
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -99.330

Funnel Cloud, Stafford

When
May 18, 3:33 PM CST to 3:35 PM CST
Where
Stafford County, 4.87 mi N of Seward
Reported by
Storm Chaser
Coordinates
38.240, -98.810

The funnel never fully condensed more than half way to the surface.

Tornado, Stafford

When
May 18, 3:33 PM CST to 3:34 PM CST
Where
Stafford County, 4.99 mi NNE of Seward to 5.48 mi NNE of Seward
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.238, -98.769

This weak and brief tornado moved north-northwest.

Hail, Kiowa

When
May 18, 3:45 PM CST
Where
Kiowa County, 1.78 mi ENE of Mullinville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.590, -99.450

Funnel Cloud, Ford

When
May 18, 4:00 PM CST to 4:03 PM CST
Where
Ford County, 2.5 mi NE of Bloom
Reported by
Fire Department/Rescue
Coordinates
37.506, -99.868

The funnel cloud was visible for several minutes.

Thunderstorm Wind, Pratt

When
May 18, 4:06 PM CST
Where
Pratt County, 3.36 mi WSW of Coats
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.890

Winds were estimated to be 65 to 70 MPH.

Thunderstorm Wind, Pratt

When
May 18, 4:08 PM CST
Where
Pratt County, 3.21 mi SSE of Cullison
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -98.870

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Pratt

When
May 18, 4:13 PM CST
Where
Pratt County, 2.74 mi E of Pratt
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.680

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Pratt

When
May 18, 4:14 PM CST
Where
Pratt County, 1.09 mi W of Cairo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.590

Winds were estimated to be 70 MPH.

Hail, Edwards

When
May 18, 4:15 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.410

Hail, Rush

When
May 18, 4:15 PM CST
Where
Rush County, 1.48 mi SSE of Shaffer
Measured
1.5 in hail
Reported by
Public
Coordinates
38.450, -99.070

Thunderstorm Wind, Rush

When
May 18, 4:15 PM CST
Where
Rush County, 1.48 mi SSE of Shaffer
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
38.450, -99.070

Winds were estimated to be 65 to 70 MPH.

Funnel Cloud, Ford

When
May 18, 4:16 PM CST to 4:21 PM CST
Where
Ford County, 2.65 mi NE of Bloom
Reported by
Emergency Manager
Coordinates
37.510, -99.870

Thunderstorm Wind, Pratt

When
May 18, 4:17 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.740

Large tree branches were broken by the high wind.

Hail, Rush

When
May 18, 4:20 PM CST
Where
Rush County, 0.88 mi SW of Shaffer
Measured
1.25 in hail
Reported by
Public
Coordinates
38.460, -99.090

There were several rounds of pea to as big as half dollar sized hail.

Flash Flood, Ford

When
May 18, 4:45 PM CST to 6:45 PM CST
Where
Ford County, 1.89 mi NNW of Dodge City to 1.15 mi WNW of (Ddc)dodge City Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.777, -100.028

There was street flooding in Dodge City.

Hail, Ford

When
May 18, 4:48 PM CST
Where
Ford County, 1.49 mi SSW of Dodge City
Measured
2 in hail
Reported by
Public
Coordinates
37.730, -100.030

Hail, Ellis

When
May 18, 4:52 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.940, -99.560

Hail, Ford

When
May 18, 4:54 PM CST
Where
Ford County, 0.69 mi N of Dodge City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.760, -100.020

Hail, Ford

When
May 18, 4:56 PM CST
Where
Ford County, 1.64 mi W of (Ddc)dodge City Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.770, -100.000

Hail, Ford

When
May 18, 4:56 PM CST
Where
Ford County, 2.07 mi N of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -100.020

Hail, Ford

When
May 18, 4:57 PM CST
Where
Ford County, 0.69 mi N of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -100.020

Hail, Ford

When
May 18, 4:58 PM CST
Where
Ford County, 2.59 mi WNW of Dodge City
Measured
2 in hail
Property damage
$200
Reported by
NWS Employee
Coordinates
37.770, -100.060

Holes were punched through the vinyl guttering from the hail.

Hail, Meade

When
May 18, 4:58 PM CST
Where
Meade County, 4.37 mi ENE of Fowler Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.410, -100.110

Flood, Ford

When
May 18, 5:40 PM CST to 7:40 PM CST
Where
Ford County, 2.55 mi SW of Wilroads to 2.82 mi SSW of Wilroads
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.650, -99.927

Water was over 117 and Saddle roads.

Flash Flood, Rush

When
May 18, 5:42 PM CST to 8:42 PM CST
Where
Rush County, 2.16 mi E of Timken to 1.89 mi SSE of Otis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.470, -99.140

Water over the road at several places, including east of Timken and near Otis.

Hail, Trego

When
May 18, 5:44 PM CST
Where
Trego County, 4.07 mi SSE of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -99.860

Flash Flood, Clark

When
May 18, 6:01 PM CST to 9:01 PM CST
Where
Clark County, 2.3 mi WNW of Minneola to 3.07 mi WNW of Minneola
Cause
Heavy Rain
Reported by
Public
Coordinates
37.440, -100.010

Water over the roads in and around Minneola.

Flash Flood, Ford

When
May 18, 6:15 PM CST to 8:15 PM CST
Where
Ford County, 4.37 mi E of Wright to 4.22 mi E of Wright
Cause
Heavy Rain
Reported by
Public
Coordinates
37.780, -99.800

The road was closed at Jewell Road with water rushing over the surface.

Hail, Edwards

When
May 18, 6:30 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.410

Flood, Ford

When
May 18, 7:27 PM CST to 9:27 PM CST
Where
Ford County, 2.14 mi SSW of Wilroads to 2.43 mi S of Wilroads
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.650, -99.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706098, 704417, 706868, 706099, 706100, 706101, 706871, 706258, 706873, 706104, 706095, 706869, 706105, 705121, 706259, 706260, 706261, 706262, 706107, 706108, 706263, 706096, 706257, 706109, 705204, 706111, 706112, 706113, 706250, 706251, 706252, 706253, 706254, 706094, 706090, 706255, 706091, 706092, 706256, 706249.